Health Canada published an updated advisory notice in April, reminding the public about the potential health risks of topical benzocaine products.
This follows its initial notice in 2006 which advised that topical benzocaine could be associated with methemoglobinemia (MHb), a rare but potentially serious blood condition.
Since 2006, Health Canada has received 7 reports of serious adverse reactions linked to topical benzocaine, including 4 reports of MHb.
In a CDAlert bulletin distributed on November 28, 2006, Drs. Dan Haas and George Sándor provided Canadian dentists with customized recommendations to help minimize the likelihood of benzocaine-induced MHb.
- Benzocaine topical anesthetic should be avoided in dental patients who are susceptible to MHb, such as those with either congenital or acquired MHb or any disorder that reduces the oxygen-carrying capacity of blood.
- Alternatives to benzocaine sprays, such as topical lidocaine preparations, are available and should be used for patients with an MHb risk factor.
- Mucosal damage or inflammation at the application site may result in an increased systemic uptake of benzocaine. Therefore topical anesthetic must be applied very judiciously.
- Use the minimum quantity of spray needed to achieve the desired effect.
- The cyanosis associated with MHb is not responsive to oxygen, although its administration should not be withheld. The presence of chocolate brown coloured blood is another sign of MHb. Patients may also develop other signs and symptoms of MHb such as pallor, nausea, muscle weakness, dizziness, confusion, agitation, dyspnea and tachycardia.
- Patients with suspected cases of MHb should be sent immediately to a hospital emergency department for management, accompanied with appropriate information that MHb is suspected. This will help guide treatment, which includes the administration of 1-2 mg/kg methylene blue intravenously.
Dentists can access the complete CDAlert for further clinical information on topical benzocaine.